Alabama, 2022Damaging Winds in Alabama, May 21, 2022
May 21, 2022 · NWS HUN · 3 events in 1 county or zone
Isolated to scattered pulse type convection occurred during the afternoon into the early evening hours. One storm became severe and produced significant wind damage north of the Anderson and east of Lexington in Lauderdale county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated to scattered pulse type convection occurred during the afternoon into the early evening hours. One storm became severe and produced significant wind damage north of the Anderson and east of Lexington in Lauderdale county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 21, 1:42 PM CST, 2 hours 38 minutes earlier.
Area forecast discussion, May 21, 1:42 PM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
242 PM CDT Sat May 21 2022
.NEAR TERM...(Remainder of today and tonight)
Issued at 242 PM CDT Sat May 21 2022
Overall, there have been no major changes to forecast reasoning for
the remainder of the afternoon since the morning update, with
regional surface observations indicating that temps are on track to
reach targeted highs in the u80s-l90s. Isolated thunderstorms will
also be possible across portions of the local area, but deep boundary
layer mixing has reduced instability across much of the region, and
we expect the greatest coverage of storms to be across the west based
on current radar trends. The main threats with this activity will be
gusty downburst winds up to 40-50 MPH and frequent lightning.
Latest model guidance suggests that this activity may persist and
even expand in coverage during the evening hours, as the nocturnal
low-level jet begins to strengthen ahead of a loosely organized MCS
that will drop southeastward into the Mid-South region late tonight.
The MCS should become increasingly outflow dominant as it spreads
southeastward away from the initiating cold front, and it may begin
to weaken as it tracks into our region well after Midnight. However,
with solutions from most of the global and regional scale models
indicating that this system will impact the region, we have increased
POPs into the likely range for the northwestern half of the CWFA. It
still appears as if weak deep-layer shear will lessen the risk for
storm organization, but elevated CAPE of 500-1000 J/kg should still
result in a threat for brief strong wind gusts and frequent
lightning. Otherwise, it should be a slightly cooler night due to
the anticipated influence from rain-cooled air, with lows in the m-u
60s.
.SHORT TERM...(Sunday through Tuesday night)
Issued at 242 PM CDT Sat May 21 2022
Present indications are that the decaying MCS discussed in the near
term section will continue to translate southeastward between 12-18Z
Sunday, with abundant cloud cover and lingering light rain in the
wake of this system expected to limit instability. Nonetheless,
virtually all model guidance suggests that widespread convection will
redevelop once again by early afternoon, as a slow-moving cold front
drops southeastward into the region. There is still a good deal of
uncertainty regarding how far south the cold front will penetrate
into the region, but our best guess is that is will remain nearly
stationary and bisect the forecast area from Sunday night through
Monday morning. It still appears as if a stronger mid-level
disturbance in the southern stream will begin to lift northeastward
from the southern LA vicinity on Sunday evening, providing weak but
sufficient synoptic scale ascent for the development of widespread
showers and thunderstorms on both sides of the front. Weak shear and
only meager instability suggest that the main impact from this
activity will be locally heavy rainfall, especially as convection to
the north of the boundary will be slightly elevated.
Although the location and orientation of the front will likely not
change, this precipitation regime should spread slowly eastward on
Monday afternoon/evening as the mid-level wave lifts northeastward
and away from the region. The stalled boundary will begin to return
northward as a warm front on Tuesday morning, as an amplifying
shortwave trough digs east-southeastward across the central Rockies
and adjacent High Plains. This will place the local area within the
warm/moist sector of the trough's developing surface cyclone, with an
increasing coverage of showers and thunderstorms expected both
periods. Highs through the short term will be in the u70s-l80s, with
lows in the l-m 60s.
.LONG TERM...(Wednesday through Friday)
Issued at 242 PM CDT Sat May 21 2022
The central High Plains shortwave trough discussed above will
continue to deepen as it tracks eastward across the Great Plains
during the mid-week period, perhaps evolving into a partially closed
low as it reaches eastern MO/western IL by 00Z Friday. Given the
dynamic nature of this system, flow throughout the lower troposphere
will strengthen considerably to levels more typical of an early
Spring system rather than one in late May. With this in mind, deep-
layer shear will quickly become favorable for organized/severe
convection during the day on Wednesday, when several clusters of
thunderstorms will begin to spread northeastward in rapidly
strengthening warm advection ahead of this system. This regime will
persist on Wednesday night and Thursday, and with the low-level jet
expected to reach the 40-50 knot range atop a very moist boundary
layer with dewpoints in the m-u 60s, all severe hazards including
tornadoes will be possible. At this point, it appears as if some form
of a QLCS preceding the cyclone's cold front will end both the risk
for severe weather and thunderstorms as it crosses the region
Thursday afternoon. A drier and cooler airmass will spread into the
region in the wake of this system for the end of the work week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1153 AM CDT Sat May 21 2022
Conditions will remain VFR at HSV/MSL this aftn, with scattered
/high-based Cu and a SSW flow of 10G18 knots. Although an isolated
shower or storm will be possible invof the terminals, probs are too
low to include in the TAFs attm. Data from model forecast soundings
indicate that low stratus clouds will begin to redevelop across the
region very late this evening (perhaps as early as 4-5Z), with cigs
becoming MVFR once again by 9Z. A more widespread band of showers and
storms will likely shift southeastward into the region after 9Z, but
should gradually weaken with time as it spreads south of the TN
River late Sunday morning. Given this uncertainty in storm impacts at
the airports, we have only included a PROB30 group from 10-14Z.
Although cigs may return to VFR levels in the wake of this band of
convection, stratus clouds will persist thru the end of the period.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...70/DD
SHORT TERM...70/DD
LONG TERM...70/DD
AVIATION...70/DD
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, May 21, 2:13 PM CST, 2 hours 7 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
313 PM CDT Sat May 21 2022
ALZ001>010-016-TNZ076-096-097-221130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
313 PM CDT Sat May 21 2022
This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.
.DAY ONE...Remainder of today and tonight.
Isolated thunderstorms will be possible this afternoon and evening,
primarily across the western half of the outlook area. Strong wind
gusts of 40-50 MPH and frequent lightning will be the main hazards
with this activity.
An additional round of thunderstorms is expected to impact mainly
the northwestern half of the region during the early morning hours on
Sunday, with brief strong wind gusts, lightning and locally heavy
rainfall possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Periods of showers and thunderstorms will occur across the Tennessee
Valley from Sunday into Monday, in the vicinity of a stalled frontal
boundary. Locally heavy rainfall will be the main risk with this
activity.
After a brief break in thunderstorm coverage on Monday night and
Tuesday morning, a very warm and moist airmass will return to the
region on Tuesday, bringing an increasing chances for thunderstorms.
Storm coverage and intensity will increase ahead of a strong storm
system on Wednesday and Thursday, when conditions will become
favorable for organized, severe thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
70/DD
In the hours before
Special weather statement, May 21, 3:38 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Huntsville AL
438 PM CDT Sat May 21 2022
ALZ001-002-212215-
Lauderdale AL-Colbert AL-
438 PM CDT Sat May 21 2022
...A strong thunderstorm will impact portions of northwestern
Lauderdale and northwestern Colbert Counties through 515 PM CDT...
At 438 PM CDT, Doppler radar was tracking a strong thunderstorm near
Iuka, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Margerum and Wright.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3479 8811 3486 8810 3496 8796 3483 8785
3473 8812
TIME...MOT...LOC 2138Z 239DEG 17KT 3481 8809
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KTWSpecial weather statement, May 21, 4:06 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Huntsville AL
506 PM CDT Sat May 21 2022
ALZ001-002-212230-
Lauderdale AL-Colbert AL-
506 PM CDT Sat May 21 2022
...A strong thunderstorm will impact portions of south central
Lauderdale and central Colbert Counties through 530 PM CDT...
At 506 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Cherokee, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Florence, Muscle Shoals, Sheffield, Underwood-Petersville and
Oakland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3476 8789 3484 8790 3492 8767 3476 8763
TIME...MOT...LOC 2206Z 260DEG 18KT 3481 8784
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KTWThunderstorm Wind, Lauderdale
- When
- May 21, 4:20 PM CST to 4:25 PM CST
- Where
- Lauderdale County, Florence
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.800, -87.670
A tree was blown down at the corner of Cox Creek Parkway and Darby Drive.
Thunderstorm Wind, Lauderdale
- When
- May 21, 5:24 PM CST
- Where
- Lauderdale County, 0.53 mi ENE of Grassy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 34.972, -87.291
Trees were reported down near county road 49 and highway 64.
Thunderstorm Wind, Lauderdale
- When
- May 21, 5:26 PM CST
- Where
- Lauderdale County, 1.96 mi NE of Anderson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 34.936, -87.241
Trees were reported down in the Anderson community along Highway 207.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Alabama, May 21, 20221 death · 1 injured · 1 event
- Lightning Strike in Florida, May 21, 20221 death · 1 injured · 1 event
- Tornadoes and Damaging Winds in Indiana, May 21, 2022$692,000 · EF1 · 20 events
- Hail and Damaging Winds in Ohio, May 21, 2022$191,000 · 1.25 in hail · 38 events
- Tornadoes and Hail in Arkansas, May 21 to 24, 2022$360,000 · EF0 · 24 events
- Flash Flood and Damaging Winds in Pennsylvania, May 21, 2022$500,000 · 61 kt wind · 4 events
- Hail and Damaging Winds in Pennsylvania, May 21, 2022$96,000 · 51 kt wind · 19 events
- Hail and Damaging Winds in Vermont, May 21, 2022$110,000 · 1.25 in hail · 11 events
- Tornado in Louisiana, May 21, 2022$50,000 · EF1 · 1 event
- Hail and Damaging Winds in Virginia, May 21, 2022$106,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Arkansas, May 21, 2022$65,000 · 1 in hail · 11 events
- Flood and Damaging Winds in Indiana, May 21, 2022$55,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025943, 1025775, 1025637.